Unexplained weight gain from Atorvastatin or HRT patches

Hi everyone, I was just wondering if anyone on this website is taking atorvastatin and using HRT patches? I started taking Atorvastatin in February and almost from day one have noticed weight gain not just around my tummy but my thighs too. At first I thought it might be the HRT patches (started in May) but now having done some reading, I think maybe the cholesterol drug is the culprit. I exercise more than ever and eat sensibly so it's a little disheartening to say the least.

Any feedback greatly welcome.

Thanks in advance

Angela

6 Replies

oldestnewest
  • Hi, I take atorvastatin no HRT but I found when I took it I experienced weight gain and ankle and stomach swelling when I stopped it went down when I started again the same thing happened

  • Hi Angela, I have also put on weight since starting on atorvastin, am finding it really depressing.

  • Have you had a full set of blood tests done since starting atorvastin? If not I suggest you do (but only if it is 6 weeks or more since you started.

  • Hi there, thanks for taking the time to respond. I have asked my GP but she has refused! She said I had my thyroid tested a year ago and it was ok - but, as we know, things change and I seem to tick many of the boxes for thyroid disfunction. Such a battle sometimes and I think it often boils down to cost sadly.

  • It may or may not be a question of money. It may be a matter of not understanding the importance of having tests and that there are defined periods for tests.

    I will give you one of my experiences and also statement from pharmacist is key.

    In Sep 14 i had a full set of blood tests including liver, kidney, thyroid, fasting, etc. I was then started with simavastatin, Bisoprolol, flecainide and apixaban. End Nov flecainide stopped by EP since having little or no benefit. Beginning of Jan 15 stopped apixaban and starred warfarin so as could have ablation. End Feb 15 picked up warfarin from my chemist for first time (initial supplies given by warfarin clinic). When doing so I was told that the pharmacist would like to make an appointment to do a free medicine review. I agreed and went back next day and she spent 20 mins with me. An absolutely brilliant decision. Pharmacist said that I was overdue a full set of blood tests since I should have had that 3 months after starting the simavastatin and to make GP appointment asap. She also said that a test should be done at six months and then an annual test. My GP said that I had fallen through gap as she thought that the hospital would have organised. She had no hesitation giving me paperwork to get a new full set done. Two days later numerous voicemails from GP's surgery asking me to contact them urgently. I called back and was told liver function test was four (4) times the maximum number of the top of the range. Simavastatin stopped immediately. Further full set of tests done three weeks later which showed liver function improving and cholesterol increasing. Three weeks later (ie six weeks after stopping Simavastatin) another full set which showed liver function in range and cholesterol in range but nearer to top. Had at least three full set of blood tests done since.

    Gp said she would not try me on any of the other statins unless things got bad and I nterestingly I have been able to keep cholesterol within range by diet and lifestyle changes.

    I am fairly sure pharmacist was talking about statins in general re blood testing.

    I suggest that you look up leaflet with statin tablets, NHS website, talk to your pharmacist, etc, to check and get evidence to go back to your GP.

    Interestingly in some European countries (maybe only parts) blood tests are carried out by the pharmacy and no blood tests means no to certain medicines / tablets.

  • Let us know how you get on.

You may also like...